Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 17, 2004, 5:10 PM MDT for Crowley County, Pueblo County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 5:10 PM MDT (23:10 UTC)
- Expired
- May 17, 2004, 6:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
Counties Crowley County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 25 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
351 WUUS55 KPUB 172310 SVRPUB COC025-101-180015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 509 PM MDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROWLEY COUNTY IN SOUTHEAST COLORADO PUEBLO COUNTY IN SOUTHEAST COLORADO * UNTIL 615 PM MDT * AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 29 MILES NORTHWEST OF OLNEY SPRINGS...AND WAS MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED WILL BE... OPEN COUNTRY OF EXTREME NORTHEAST PUEBLO COUNTY THROUGH 525 PM OPEN COUNTRY OF NORTHERN CROWLEY COUNTY THROUGH 600 PM 7 MILES NORTHEAST OF OLNEY SPRINGS BY 600 PM MDT CROWLEY BY 605 PM MDT ORDWAY BY 610 PM MDT 7 MILES SOUTHWEST OF SUGAR CITY BY 615 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3851 10393 3851 10435 3809 10391 3825 10349 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:33 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 17, 2:33 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 233 PM MDT MON MAY 17 2004 .SHORT TERM... (TONIGHT AND TUESDAY) FORECAST CHALLENGES ARE SEVERE THUNDERSTORM POTENTIAL ACROSS SOUTHEAST PLAINS THIS EVENING...AND AGAIN TOMORROW. FIRE WEATHER CONCERNS ALSO INCREASE FOR WESTERN PORTIONS OF THE FIRE DISTRICT TUESDAY WITH SLIGHT INCREASE IN WINDS. BUSY DAY...SO WILL HAVE TO KEEP THIS SHORT AND SWEET. WV LOOPS SHOW A COUPLE SHORTWAVES EMBEDDED IN WESTERLY FLOW ALOFT: THE FIRST ACROSS WESTERN CO...AND THE SECOND ACROSS SRN UT. COLD FRONT HAS MOVED THROUGH SOUTHEAST COLORADO THIS MORNING...WITH 50 DEW POINTS NOW POOLING ALONG THE LOWER ARKANSAS RIVER VALLEY...(47 AND KPUB...37 AND KCOS...WITH MID 40 DEW POINTS ALONG PALMER RIDGE IN MESO-NET PLOTS.) SFC WINDS HAVE BEGUN TO VEER TO A MORE EASTERLY COMPONENT ACROSS THE FRONT RANGE...THROUGH KIOWA AND CHEYENNE COUNTIES...AND ACCORDING TO RUC40 AND MESO-ETA...ARE EXPECTED TO SHIFT AROUND TO AN EASTERLY DIRECTION IN THE NEXT HOUR OR TWO. MESO-ETA/RUC40...AND RUC DATA ON SPC MESO-ANALYSIS PAGE SHOW ANYWHERE FROM 500-AROUND 1000 J/KG ALONG THE LOWER ARKANSAS RIVER VALLEY. HOWEVER...STILL LOTS OF CIN ACROSS NORTHEASTERN PORTIONS OF THIS AREA. WITH INCOMING SHORTWAVE...THUNDERSTORMS HAVE ALREADY BEGUN ACROSS TELLER COUNTY... THOUGH RADAR TRENDS SHOW THEY ARE HAVING DIFFICULTY MAINTAINING STRENGTH AS THEY MOVE OFF THE MTS INTO COOLER AIR NORTH OF THE PALMER DIVIDE. CLOUD COVER ACROSS SE PLAINS HAS BEEN HINDERING SFC HEATING SOMEWHAT...AND RUC SOUNDINGS INDICATE CONVECTIVE TEMPS IN THE LOWER 80S...WHICH WE ARE GETTING CLOSE TO WITH A COUPLE MORE HOURS OF WARMING. ALL IN ALL...THINGS STILL LOOK ON TARGET FOR SCATTERED THUNDERSTORMS TO GET GOING LATER THIS AFTERNOON...WITH BEST POTENTIAL FOR SEVERE ALONG AND NORTH OF THE ARKANSAS RIVER... TO AROUND/JUST NORTH OF SPRINGFIELD. 0-6KM SHEARS OF AROUND 50 KTS SUFFICIENT FOR SUPERCELL THUNDERSTORMS. HAVE ADDED MENTION OF SVR TO NORTHEAST PUEBLO COUNTY...SOUTHEASTWARD THROUGH NRN BACA COUNTY AS WELL. CIN MAY BE TOO STRONG ACROSS KIOWA COUNTY FOR TORNADO THREAT...BUT THERE IS STILL SOME TIME FOR AFTN HEATING. BEST POTENTIAL FOR AN ISOLATED TORNADO WOULD BE ALONG THE PALMER DIVIDE. TONIGHT...COLD FRONT WILL MAKE ANOTHER SURGE THROUGH SOUTHEAST PLAINS. HAVE KEPT ISOLATED POPS GOING THROUGH THE NIGHT. BEST MCS POTENTIAL APPEARS TO BE FURTHER EAST ACROSS KANSAS...HOWEVER THERE IS STILL SOME MOISTURE FLUX CONVERGENCE...COUPLED WITH SOME WEAK UPPER LEVEL DIVERGENCE...AND LIFT ALONG LEADING EDGE OF SECOND SHORTWAVE...MAY BE ENOUGH TO KEEP ISOLATED THUNDERSTORMS GOING. FOR TUESDAY...MOISTURE WELL IN PLACE ACROSS SOUTHEAST COLORADO WITH DEW POINTS IN THE 50S...CAPES OF AROUND 500-2000 J/KG TOMORROW. HOWEVER...WILL BE BATTLING LOW CLOUDS IN THE MORNING WHICH WILL CAUSE A SLOW WARM UP. ALSO LACKING AN UPPER LEVEL SHORTWAVE. BUT... IF WE CAN WARM UP ENOUGH TO REALIZE THE POTENTIAL INSTABILITY...A FEW SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS SOUTHEAST COLORADO...AS 0-6KM SHEARS WILL BE SUFFICIENT 40-50 KTS. STORM INITIATION WILL PROBABLY OCCUR ACROSS PIKES PEAK REGION WHERE SOUTHEAST UPSLOPE FLOW...AND LESS CIN WILL ALLOW THUNDERSTORMS TO FIRE OFF BY EARLY AFTN. KEPT GOING POPS. DIDNT ADD MENTION OF SEVERE YET TO GRIDS...AS THIS WILL DEPEND ON AMOUNT OF HEATING AND STRENGTH OF CAP. WILL LET NEXT SHIFT TAKE A LOOK AT THINGS. OTHER CONCERN IS FIRE WEATHER POTENTIAL ACROSS WESTERN MOUNTAINS AND SAN LUIS VALLEY. WINDS WILL INCREASE SLIGHTLY TOMORROW...WITH RHS AROUND 15% BY AFTN BELOW 8500 FEET. TODAY...BIG HORN RAWS HAS ALREADY HAD WIND GUSTS IN EXCESS OF 25 MPH...WITH RHS BELOW 13 PERCENT...AS HAS KALS. AS WITH TODAY...HIGH CLOUD COVER MAY DELAY MIXING A BIT...BUT BY AFTN...WOULD EXPECT TO SEE SAME SITES EXPERIENCING SIMILAR WIND SPEEDS. AFTER A COORDINATION CALL WITH SAWATCH BLM...HAVE OPTED TO GO WITH A FIRE WEATHER WATCH FOR TOMORROW AFTN AND EVENING FOR WINDS...LOW RHS...HIGH HAINES...AND DRY FUELS. THANKS TO ALL FOR COORDINATION. -KT .LONG TERM... (WED - TUE) MAIN CONCERN IS FIRE WX WED AND LATER IN THE WEEK/WEEKEND...AND A FEW MORE SVR WILL ALSO BE POSSIBLE ON THE PLAINS ASSOC W/DY2 EVENTS... WINDS WILL BECOME AN ISSUE ON WED AS DRYLINE SURGES EAST AND JET ALOFT MOVES JUST TO THE NORTH OF REGION. WITH WELL MIXED EML COMING THROUGH...WINDS WILL BE FROM THE SOUTHWEST AT 15 TO 30 MPH ON THE PLAINS AND 15 TO 30 WITH GUST TO 40 IN THE MTN REGIONS. NO PRECIP IS EXPECTED. A FIRE WX WATCH FOR THE HIER TRRN WILL BE POSSIBLE DURING THIS DATE. I DID NOT MAKE MUCH CHANGE TO THE REMAINDER OF THE FORECAST. ANOTHER BOUNDARY WILL LIKELY COME DOWN LATE WED/EARLY THU BRINGING A ANOTHER SHOT OF STORMS TO THE PLAINS WITH DRY CONDITIONS IN THE MTN AREAS. FRIDAY COULD ONCE AGAIN BE ANOTHER FIRE WX CONCERN DAY AS DRYLINE ONCE AGAIN PUSHES INTO KS AND DRY...STRONG...SW WINDS ONCE AGAIN COMMENCE OVER THE REGION. AFTER FRIDAY...THINGS ARE GETTING A BIT HARDER TO PIN DOWN. TROUGH IN THE WEST REMAINING PRETTY MUCH ANCHORED IN PLACE INTO EARLY NEXT WEEK AND THE JET EXTENDING JUST N OF THE REGION WILL CONTINUE THROUGH THE PERIOD. WITH METEOROLOGICAL SCENERIO SUCH AS THIS ONE IN PLACE... TRYING TO FCST POSITIONS OF THE SFC BOUNDARY WILL BE TOUGH AT BEST. FOR NOW WILL PLAY A MORE MIDDLE OF THE ROAD SCENERIO W/R/T TEMPS AND BE CONSERVATIVE (DRY) ON THE POPS. /HODANISH && .PUB WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH TUESDAY FROM NOON TO 2100 FOR FIRE WEATHER ZONES 223 AND 224 BELOW 8500 FEET. (EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND SAN LUIS VALLEY.) &&
Hazardous weather outlook, May 17, 12:00 PM MDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT MON MAY 17 2004 COZ058>089-093>099-181300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1200 PM MDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH...ALONG WITH AN ISOLATED TORNADO...WILL BE POSSIBLE AFTER 3 PM OVER THE EASTERN COLORADO PLAINS. THE BEST CHANCES OF SEVERE THUNDERSTORMS WILL BE ALONG THE PALMER DIVIDE...AND EAST OF A LINE FROM COLORADO SPRINGS TO PUEBLO... TO SPRINGFIELD. A COLD FRONT HAS MOVED THROUGH SOUTHEAST COLORADO... WITH AN AXIS OF LOW LEVEL MOISTURE EXTENDING ALONG AND NORTH OF THE PALMER DIVIDE...SOUTHEASTWARD TO FOWLER...AND TO SPRINGFIELD. LOW LEVEL WINDS ARE EXPECTED TO SHIFT TO THE EAST LATER THIS AFTERNOON...TRANSPORTING INCREASING LOW LEVEL MOISTURE WESTWARD UP THE ARKANSAS RIVER VALLEY UP TO THE PALMER DIVIDE THROUGH THE AFTERNOON. WIND SHEAR WILL BE SUFFICIENT FOR A FEW SUPERCELL THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST COLORADO...WITH THE GREATEST THREAT ALONG AND NORTH OF THE ARKANSAS RIVER VALLEY WHERE RICHER LOW LEVEL MOISTURE WILL POOL. THUNDERSTORMS ARE EXPECTED TO MOVE TO THE SOUTHEAST INTO KANSAS LATER TONIGHT. ISOLATED HIGH BASED SHOWERS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE MOUNTAINS...AS A WEAK UPPER LEVEL DISTURBANCE AND MOISTURE MOVE ACROSS THE STATE. HOWEVER...MORE WIND THAN RAIN WOULD BE EXPECTED WITH ANY SHOWERS WHICH DEVELOP OVER THE MOUNTAINS...AS LOW LEVEL MOISTURE REMAINS LIMITED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY DURING THE LATE AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS OF COLORADO...AS LOW LEVEL MOISTURE INCREASES ACROSS THE EASTERN HALF OF THE STATE. THE GREATEST CHANCE FOR STORMS WILL BE ALONG AND NORTH OF A LINE FROM COLORADO SPRINGS TO LA JUNTA TO SPRINGFIELD...WHERE MOISTURE AND INSTABILITY WILL BE SLIGHTLY MORE PLENTIFUL. ONE OR TWO SEVERE STORMS ARE POSSIBLE IN THE AFTERNOON AND EARLY EVENING ON THE PLAINS...WITH THE POTENTIAL FOR HAIL UP TO 2 INCHES AND WIND GUSTS TO 70 MPH. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN PLAINS AGAIN ON THURSDAY...AS ANOTHER WEAK COLD FRONT MOVES SOUTHWARD ACROSS THE AREA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AS EARLY AS 2 PM ACROSS THE EASTERN PLAINS OF COLORADO...INCLUDING THE GREATER COLORADO SPRINGS REGION. KT/HODANISH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| May 17, 4:47 PM MDT | Tornado Warning | PUB | El Paso | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.